Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 160, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 31, 2003, 7:16 PM CDT for Delaware County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2003, 7:16 PM CDT (00:16 UTC)
- Expired
- Jul 31, 2003, 8:05 PM CDT
- In force
- 49 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Delaware County, IA
The radar
The Quad Cities radar (KDVN), 106 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 5:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 857 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1878 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
107
WUUS53 KDVN 010016
SVRDVN
IAC055-010105-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
716 PM CDT THU JUL 31 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DELAWARE COUNTY IN NORTHEAST IOWA
* UNTIL 805 PM CDT
* AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
ROBINSON...OR 11 MILES SOUTHWEST OF MANCHESTER...MOVING EAST AT 20
MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
RYAN BY 730 PM CDT.
BAILEYS FORD PARK BY 745 PM CDT.
TURTLE CREEK PARK BY 750 PM CDT.
BUCK CREEK BY 755 PM CDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF GOLFBALLS OR 1.75 INCHES IN DIAMETER AND WINDS IN EXCESS OF 55
MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
LAT...LON 4229 9116 4229 9159 4238 9161 4248 9159
4247 9123 4244 9113
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:20 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jul 31, 3:20 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 320 PM CDT THU JUL 31 2003 18Z SURFACE ANALYSIS HAS WEAK LOW OVER NORTHWEST IA WITH WARM FRONT EXTENDING THROUGH SRN MN AND WI AND COLD FRONT TO THE WEST THROUGH SRN AND WRN SD. MESO HIGH BEHIND THUNDERSTORM COMPLEX THAT MOVED THROUGH SERN NE SW IA EARLIER TODAY WAS HELPING TO ENHANCE THE CONVERGENCE ALONG THE FRONTAL BOUNDARY NEAR THE IA/MN BORDER WITH TSRA STEADILY INCREASING IN COVERAGE DURING THE LAST COUPLE OF HOURS. ISOLD TSRA ALSO DEVELOPING SE IA/NE MO ALONG STRONG DEWPOINT GRADIENT. MAIN FEATURE ON THIS MORNINGS UA ANALYSIS WAS STILL THE CLOSED H5 LOW JUST N OF KINL. MODELS REMAIN IN GOOD AGREEMENT ON MOVING H5 LOW SLOWLY SOUTH INTO CENTRAL WI BY SUNDAY MORNING...KEEPING MID MS VALLEY UNDER INFLUENCE OF DEEP CYCLONIC FLOW. MODEL INITIALIZATION THIS MORNING WAS REASONABLE...ALTHOUGH THE GFS WAS HANDLING THE SURFACE PRESSURE FIELDS BETTER THAN THE ETA. MODELS HAVE COMPLETELY MISSED THE MCS OVER THE MID MISSOURI VALLEY TODAY...WHICH IS HAVING AN ADVERSE EFFECT QPF PROGS SO FAR TO OUR SW. THE GFS WILL BE THE FAVORED MODEL FOR THIS ISSUANCE DUE TO IT HANDLING OF THE SURFACE FEATURES. CURRENT FORECAST HAS LIKELY POPS FOR OVER NIGHT. WITH ONGOING TSRA IN THE NORTH WILL KEEP THESE POPS NORTH OF HWY 30. BASED ON CURRENT TRENDS IT LOOKS LIKE MAIN TSRA COMPLEX TO OUR SOUTH WL REMAIN OVER KS/MO...FOCUSING ALONG OUTFLOW LAID OUT BY THIS MORNINGS MCW. THE SOUTHERN CWA SHOULD ONLY SEE SCATTERED CONVECTION LATER THIS EVENING AND OVER NIGHT ASSOCIATED WITH SOME WEAK S/W ENERGY PROGGED TO ROTATE THROUGH OVER NIGHT. WILL DROP POPS IN THE SOUTH BACK INTO THE HIGH CHANCE CATEGORY. FRONT IS PROGGED TO MOVE THROUGH FRIDAY EVENING AND WILL CONTINUE CHANCE POPS ASSOCIATED WITH THE FROPA THROUGH FRIDAY EVENING AND THEN LIMIT POPS TO THE SOUTH DURING THE OVERNIGHT HOURS. BY SATURDAY...CWA SHOULD BE IN A MORE DIURNAL REGIME FOR SHRA/TSRA AS THE COOL POOL ASSOCIATED WITH THE H5 LOW COMES INTO PLAY. POPS WILL BE LIMITED TO THE AFTERNOON AND EVENING. GOING TEMP FORECAST LOOKS REASONABLE AND HAVE NOT MADE ANY SIGNIFICANT CHANGES. DLF .LONGER RANGE(SUN-THU)...MEDIUM RANGE MODELS STILL INDICATE WESTERN GRT LKS VORTEX AND COLD POOL/STEEP CYCLONIC FLOW ALOFT TO INDUCE CLOUDS AND SCTRD SHOWERS/THUNDERSTORMS ON SUN. LOOKING AT THERMAL PROFILES AND EXPECTED CLOUDS/PRECIP...TEMPS MAY NOT GET OUT OF THE 70S OVER MUCH OF THE CWA AND WILL TONE DOWN ONGOING HIGHS FOR SUNDAY. AS UPPER VORTEX GYRATES SLOWLY EAST ON MONDAY...FEEL STILL FAR ENOUGH WEST TO HAVE PRECIP GENERATION INFLUENCES OVER AT LEAST THE EASTERN CWA. WILL ALSO TREND MON TEMPS DOWN. MEDIUM RANGE MODELS THEN START TO DIVERGE ON EASTWARD EXITING TIMING OF UPPER LOW INTO MIDDLE NEXT WEEK...BUT WILL BANK ON FEATURE TO BE FAR ENOUGH EAST AND AMPLIFIED UPPER RIDGING EDGING FAR ENOUGH INTO WESTERN IA FOR DRY TUE-THU TIME FRAME. LATEST MRF THOUGH...FARTHEST WEST WITH VORTEX POSITIONING AND EVEN SUGGESTS SLIGHT RETROGRADE POSSIBLY BY WED. LLVL THERMAL MODERATION FROM THE WEST SHOULD MEAN AT LEAST LOWER 80S FOR SECOND HALF OF LONGER RANGE. ..12.. .DVN... IA...NONE. IL...NONE. MO...NONE.
Hazardous weather outlook, Jul 31, 4:18 AM CDT, 14 hours 58 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-010915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 418 AM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... A STRONG UPPER LEVEL DISTURBANCE WILL INTERACT WITH A COLD FRONT MOVING INTO THE REGION...AND INITIATE THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND OVERNIGHT. SUFFICIENT WIND SHEAR ALOFT WILL DEVELOP LATER TODAY AND TONIGHT WHICH MAY ALLOW SEVERE THUNDERSTORMS TO DEVELOP. IF SEVERE STORMS DEVELOP...THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS...AND THE MOST LIKELY TIME PERIOD WOULD BE 5 PM TO MIDNIGHT. CURRENTLY THE AREA MOST AT THREAT APPEARS TO BE WEST OF THE MISSISSIPPI. TONIGHT...A THUNDERSTORM COMPLEX WILL DEVELOP AND MOVE EAST AHEAD OF THE COLD FRONT. LOCALLY HEAVY RAIN IS POSSIBLE DUE TO HIGH MOISTURE LEVELS IN THE ATMOSPHERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE THUNDERSTORM COMPLEX THAT DEVELOPS THURSDAY NIGHT WILL EXIT THE AREA FRIDAY MORNING. ANOTHER UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE THROUGH THE REGION FRIDAY AFTERNOON AND EVENING...AND AGAIN ON SATURDAY. THE PROXIMITY OF THE COLD FRONT OVER THE AREA...COMBINED WITH STRONGER WINDS ALOFT...WILL PROVIDE SUFFICIENT WIND SHEAR TO BRING A THREAT OF SEVERE STORMS EACH DAY. IF SEVERE STORMS WOULD DEVELOP...THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS. ON SUNDAY...THERE IS AGAIN A THREAT OF THUNDERSTORMS DUE TO ANOTHER UPPER LEVEL DISTURBANCE MOVING THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...AND AGAIN FOR FRIDAY AND SATURDAY. SF
In the hours before
Local storm report, Jul 31, 4:57 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0449 PM 5 SW FARMINGTON MO 55 MPH TSTM GUST
07/31/03 CLARK REPORTED BY STORM
SPOTTER.Local storm report, Jul 31, 6:41 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0634 PM COGGON IA 1 INCH HAIL
07/31/03 LINN REPORTED BY STORM
SPOTTER.
0639 PM COGGON IA 1.25 INCH HAIL
07/31/03 LINN REPORTED BY STORM
SPOTTER.Local storm report, Jul 31, 6:49 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0644 PM COGGON IA .75 INCH HAIL
07/31/03 LINN RELAYED BY MEDIA.Local storm report, Jul 31, 6:50 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
650 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM COGGON IA 1.5 INCH HAIL
07/31/03 LINN REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 31, 6:52 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
652 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0648 PM 3 S ROCK CITY IL .75 INCH HAIL
07/31/03 STEPHENSON REPORTED BY STORM
SPOTTER.Local storm report, Jul 31, 7:10 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM COGGON IA 1.25 INCH HAIL
07/31/03 LINN OCCURRED AROUND 635 PM.
REPORTED BY MEDIA.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:33 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk | 57 min |
| Aug 1, 1:50 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Washington | 55 min |
| Aug 1, 2:11 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Louisa | 64 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.